KANSAS CITY, Kan. — Experts have cast a shadow of doubt on the potential for individuals to experience a fentanyl overdose through brief, incidental exposure, meantime, law enforcement continues to report overdoses among first responders.
The Drug Enforcement Administration (DEA) and the Centers for Disease Control (CDC) both say law enforcement encounters with fentanyl is not information they track, but FOX4 Problem Solvers wanted to get a snapshot of how frequently this occurs.
According to a 2020 report published in the Harm Reduction Journal, over 150 media reports regarding first responder exposures to opioids surfaced in 2017 alone. A 2019 survey of New York first responders’ knowledge of fentanyl handling practices found that “nearly 80% of respondents believed that even touching fentanyl could be deadly.”
“Overdose due to fentanyl contact among first responders have been repeatedly refuted by medical experts,” the 2020 report cites.
Kansas officer exposed to fentanyl
In January, a Kansas City, Kansas Police Department (KCKPD) officer reportedly struggled for air after briefly inspecting some pills containing fentanyl packaged in white paper.
“Seal it up – that’s fentanyl, dude,” one officer can be heard saying in body camera footage, the police department confirms. “Get that in a bag, quick, so we don’t have an exposure.”
Nancy Chartrand, spokesperson for KCKPD, said after his experience, the officer recalled feeling disoriented and had trouble breathing.
However, Chartand said the department recognizes that it is highly unlikely he absorbed fentanyl through his skin. She said it is more likely he was contaminated while arresting the suspect or bagging and inventorying the fentanyl tablets.
“The process of putting those into evidence bags has the likelihood of making the fentanyl bust airborne because, as we know, inhaling or snorting is the most likely means of contamination,” Chartrand said in a voicemail.
Chartrand said the officer did not receive a toxicology screening after being transported to the hospital to receive treatment.
Chad Sabora, vice president of government and public relations with the Indiana Recovery Center, said the symptoms the KCKPD officer reported do not align with the symptoms of an opioid overdose.
“Overdosing is like falling asleep,” he said. “It’s just (like) at school when your head goes down and you jerk up.”
“You’re not gonna wake up feeling like you can’t breathe.”
Brandon Del Pozo, assistant professor at Brown University and research scientist at Rhode Island Hospital, said just because someone is treated for an overdose, doesn’t mean they necessarily experienced one.
“If right now, I slipped on a banana peel and fell in my living room and someone came in and (said), ‘My god, he’s unconscious from an opioid overdose,’ and they gave me five doses of naloxone, if I just got up a minute later, it wouldn’t affect anything,” he said. “Doesn’t mean I had an overdose.”
How does someone overdose on fentanyl?
Chance Grey, a Kansas City, Kansas Fire Department battalion chief, said individuals are susceptible to a fentanyl overdose if the substance is ingested, inhaled, or injected. Inhalation can easily occur if it is found in powdered form and becomes airborne.
“What you really need to be focused on as first responders is more of the particles getting up in the air and you inhaling them. It’s not going to do much from the touching,” Grey said.
Del Pozo, who also served with the New York Police Department and commanded multiple precincts, said the notion that someone can die from touching money that was once used to snort fentanyl is preposterous.
“If all a person addicted to opioids had to do is take a little bit of fentanyl and stick it on their arm or just hold it in their hand, literally put it on their forearm, they would be doing that instead of injecting it,” Del Pozo said.
“It (fentanyl) is not cop kryptonite. It is the same thing to the cops as it is to these people (drug dealers), like that’s the kind of cop common-sense-messaging that chiefs need to get out there.”
Fentanyl training for first responders
A 2021 study, published in Health & Justice, points blame at the U.S. Drug Enforcement Administration (DEA) stating it “issued misinformation about fentanyl exposure” when it warned that fentanyl can be absorbed through the skin.
The study suggests that the DEA’s statement may have caused law enforcement to take unnecessary precautions when responding to scenes where fentanyl is suspected, and that many of the reported fentanyl exposure incidents among police share symptoms of a panic attack, not an overdose.
“There is no real threat of fentanyl exposure among police,” Del Pozo, one of the researchers in the 2021 study, said. “That has never been the case.”
The DEA has since advised first responders that inhalation of airborne fentanyl powder is more likely to lead to harmful effects, while accidental “skin contact is not expected to cause harm if the contaminated skin is promptly washed off with water.”
Donna Drake, a Kansas City Police Department public information officer, said the department trains its officers to always err on the side of caution when it comes to handling narcotics.
She said some illicit substances require minimal personal protective equipment, such as gloves, while others require trained personnel in Hazmat suits, such as large amounts of dry fentanyl powder.
“If the substance is unknown, we will treat it as hazardous until proven otherwise,” she said.
Grey and Josh Magaha, a Kansas City, Kansas, firefighter, said they conduct training courses with both KCKPD and KCPD on demystifying the risks associated with fentanyl.
Magaha said training is intended to help officers approach drug scenes with more realism.
“They’re (drug dealers) very aware of how potent they (pure fentanyl) are and they usually have gloves, they have a respirator or N95 (mask), which we’ve seen in COVID, cause that is decent enough protection if you’re dealing with fentanyl, unless it gets really aeosolized,” Magaha said.
Grey said first responders have begun reevaluating their approach to handling fentanyl. Chartrand with KCKPD said officers no longer test drugs on the scene of a crime anymore, but rather, bag it up and send it off to a laboratory for testing and safe handling.
“The police department is being way more cautious about the way they approach their traffic stops or walking in a house or testing a product,” Grey said.
“Same for us (firefighters), we’re teaching our guys in the field to be more aware about what labs look like, what different labs look like, cause it’s not just fentanyl that we have in our area.”